Call Us Today! 260-426-3409

Medications that cause hearing loss and other side effects.

Medications that harm your hearing are surprisingly widespread. From tinnitus medications that stop the ringing in the ears to drugs that may cause loss of hearing, here’s the low-down on drugs that impact your hearing for better or for worse.

Your Ears Can be Impacted by Drugs

Prescription drugs are a nearly $500 billion industry and the United States makes up close to half of that consumption. Are you getting over the counter medications? Or perhaps your doctor has prescribed you with some form of medication. All medications have risks, and even though risks and side effects may be listed in the paperwork, no one ever thinks they’ll be affected. That’s why emphasizing that some medications might raise your chance of hearing loss is so relevant. A few medications can, on a positive note, assist your hearing, including tinnitus treatment. But which ones will be an issue for your ears? And what do you do if a doctor prescribes medications that lead to loss of hearing? Here’s the good, the bad, and the ugly on medications.

1. Your Ears Can be Harmed by Over-The-Counter Pain Relievers

The fact that such a common thing could cause hearing loss. Researchers looked at the type of painkillers, regularity and duration as well as hearing loss frequency. This connection is backed by a number of studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something alarming. Over-the-counter painkillers, if used on a regular basis, will injure hearing. 2 or more times a week is defined as regular use. People who have chronic pain commonly take these sorts of medicines at least this often. Temporary hearing loss can result from using too much aspirin at once and over time can become permanent. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you might be shocked to find the one with the strongest link. The drug generally known as acetaminophen was the culprit. For men under the age of 50 hearing loss risk nearly doubled if they were treating chronic pain with this drug. Just for the record, prescription painkillers aren’t any better. Here are a few prescription drugs that could cause loss of hearing:

  • Fentinol
  • Methadone
  • Oxycodone

The precise cause of the hearing loss is uncertain. These drugs may lessen the flow of blood to your sensitive inner ear, which over time would destroy nerves that detect sound. That’s why loss of hearing could be the results of prolonged use of these medications.

2. Some Antibiotics Are Ototoxic

Most antibiotics are most likely relatively safe when used as directed and you don’t have an allergic reaction to it. But the kind of antibiotic known as Aminoglycoside could raise hearing loss. Studies are in the initial stages so we haven’t had solid data on human studies yet. But there certainly seem to be a few people who have noticed loss of hearing after using these drugs. Results from animal-testing are convincing enough. There might be something to be concerned about as indicated by the medical community. Mice that were fed these antibiotics, over a period of time, ultimately lost their hearing for good, every time. The following conditions are commonly treated with Aminoglycoside antibiotics:

  • Some other respiratory diseases
  • Cystic fibrosis
  • Bacterial meningitis
  • Tuberculosis (TB)

More persistent conditions are managed over a longer period of time with these. Pneumonia and children’s ear infection were, until not long ago, widely treated with Neomycin. Side effect concerns over the years have led doctors to prescribe different options. More data is needed to identify why certain antibiotics could contribute to hearing loss. It appears that lasting harm could be caused when these drugs create swelling of the inner ear.

3. How Your Ears Are Impacted by Quinine

You are aware of what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between quinine use and hearing loss aren’t that well-known. Reversible loss of hearing has been observed in certain malaria patients.

4. Chemo Drugs Could Damage Your Hearing

You know that there will be side effects when you go through chemo. Trying to kill cancer cells, doctors are filling the body with toxins. These toxins can’t often tell the difference between healthy cells and cancer. These medications are being analyzed:

  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol

But if you had to pick between chemo induced loss of hearing and cancer, for most people, the choice would be clear. While you’re going through chemo, a hearing care professional may be able to help you monitor your hearing. Or you could let us know what your personal scenario is and find out if there are any recommendations we can make.

5. Loop Diuretics and Hearing Loss

In an effort to balance fluids in your body you might try using diuretics. But the body can ultimately be dehydrated by taking it too far in one direction when trying to control the condition with medication. This can cause salt vs water ratios to become too high in the body, causing inflammation. Although it’s normally temporary, this can cause loss of hearing. But loss of hearing could become irreversible if you let this imbalance continue. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen long term loss of hearing. Lasix is the most commonly known loop diuretic, so if you’re prescribed this medication, you should check with your doctor concerning any side effects that may occur in combination with other drugs you’re taking.

What Can Do If You’re Using Medications That Might Cause Hearing Loss

You need to talk to your doctor before you discontinue using any drugs they have prescribed. Before you contact your doctor, you should take inventory of all your medications. If your doctor has put you on one or more of these drugs that cause hearing loss, ask if there are alternate options that may reduce risk. You can also make lifestyle changes to lessen your need for medications. In certain situations, slight changes to your diet and exercise plan can give you a healthier life. Your immune system can be improved while pain and water retention can also be reduced with these changes. You should make an appointment to get your hearing examined as soon as possible particularly if you are using any ototoxic medication. Hearing loss can develop quite slowly, which makes it less noticeable at first. But make no mistake: it can impact your happiness and health in ways you may not realize, and you will have more options for treatment if you catch it early.

Why wait? You don't have to live with hearing loss. Call Us Today